MAUDE Adverse Event Report: STRYKER SPINE-US XIA LP MONOAXIAL SCREW 6.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA LP MONOAXIAL SCREW 6.5 X 45MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 03820645
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device remains implanted in the patient.
 
Event or Problem Description
A physician reported that a patient underwent revision surgery to address a fractured xia lp monoaxial screw.The construct was removed but the broken shaft of the screw could not be explanted since, "the implant place of screw was very deep.".
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the device was not returned.A review of the device and complaint history records could not be performed as a valid lot code was not provided and could not be obtained since the device associated with this event was not returned.From the xia instructions for use: the surgeon must warn the patient of the surgical risks and make aware of possible adverse effects.The surgeon must warn the patient that the devices cannot and do not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implants can break or become damaged as a result of strenuous activity or trauma, and that the devices may need to be replaced in the future.If the patient is involved in an occupation or activity which applies inordinate stress upon the implant (e.G., substantial walking, running, lifting, or muscle strain) the surgeon must advise the patient that resultant forces can cause failure of the devices.Patients who smoke have been shown to have an increased incidence of non-unions.Surgeons must advise patients of this fact and warn of the potential consequences.For diseased patients with degenerative disease, the progression of degenerative disease may be so advanced at the time of implantation that it may substantially decrease the expected useful life of the appliance.In such cases, orthopaedic devices may be considered only as a delaying technique or to provide temporary relief.Patients who are overweight may be responsible for additional stresses and strains on the device which can speed up metal fatigue and/or lead to deformation or failure of the implants.The size and shape of the bone structures determine the size, shape and type of the implants.Once implanted, the implants are subjected to stresses and strains.These repeated stresses on the implants should be taken into consideration by the surgeon at the time of the choice of the implant, during implantation as well as in the post-operative follow-up period.Indeed, the stresses and strains on the implants may cause metal fatigue or fracture or deformation of the implants, before the bone graft has become completely consolidated.This may result in further side effects or necessitate the early removal of the osteosynthesis device.As the device was not returned, a definite root cause cannot be determined, however it is likely that the length of implantation (over 1 year) contributed to the event.Non fusion can cause the implant to be subjected to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.If the patient fused, these devices serve no functional purpose and can be removed.Other possible root causes include improper screw hole prep, overtightening of the blockers, and/or poor fixation construct.
 
Event or Problem Description

Brand Name
XIA LP MONOAXIAL SCREW 6.5 X 45MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key9359879
Report Number3005525032-2019-00087
Device Sequence Number13986672
Product Code NKB
UDI-Device Identifier04546540148919
UDI-Public04546540148919
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K060361
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03820645
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/22/2019
Supplement Date Received by Manufacturer12/27/2019
Initial Report FDA Received Date11/21/2019
Supplement Report FDA Received Date01/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR